Small Number of Drugs Behind Kids' Accidental Poisonings: CDC

Small Number of Drugs Behind Kids' Accidental Poisonings: CDC

Small Number of Drugs Behind Kids' Accidental Poisonings: CDC

Narcotic painkillers, addiction medications and sedatives top the list

SOURCES: Daniel Budnitz, M.D., M.P.H., director, medication safety program, U.S. Centers for Disease Control and Prevention, Atlanta; Shan Yin, M.D., M.P.H., medical director, Drug and Poison Information Center, Cincinnati Children's Hospital, assistant professor, pediatrics, University of Cincinnati; October 2014, Pediatrics

MONDAY, Sept. 15, 2014 (HealthDay News) -- A relatively small number of medications are responsible for sending thousands of young children to the hospital for accidental ingestion, a U.S. government study finds.

Each year between 2007 and 2011, about 9,500 U.S. children younger than 6 years were hospitalized after getting a hold of family members' medication, according to the U.S. Centers for Disease Control and Prevention.

"Three-quarters of those children were just 1 or 2 years old," said Dr. Daniel Budnitz, director of the CDC's medication safety program.

That's important information for parents, he said, since it shows which youngsters are most at risk of accidental drug ingestion.

The findings, published online Sept. 15 in Pediatrics, also pinpoint the drugs most often behind young children's hospitalizations.

Among the top culprits were narcotic (opioid) painkillers -- such as Oxycontin, Percocet and Vicodin -- as well as drugs used to treat addiction to opioids.

The list also included sedatives called benzodiazepines, such as Ativan, Valium and Xanax, and medications with the active ingredient clonidine. That latter group includes Catapres, Kapvay and Nexiclon, which are often used to treat high blood pressure and some cases of attention-deficit/hyperactivity disorder (ADHD).

The list came as no surprise to Dr. Shan Yin, medical director of the Drug and Poison Information Center at Cincinnati Children's Hospital in Ohio.

"Many of these drugs are commonly used, and they're also toxic at low doses," said Yin, who wasn't involved in the study.

That means a young child would not have to ingest much medication to cause harm. And some drugs, such as opioid painkillers, can have "delayed effects," Yin said. So even if a child is brought to the emergency room because a parent is worried -- because of a couple of missing pills, for instance -- doctors will admit the child overnight for observation.

When it came to single active ingredients, Budnitz's team found that buprenorphine topped the list. That narcotic, implicated in almost 8 percent of the hospitalizations each year, is used in medications that treat addiction to opioids. Besides opioid painkillers, these include heroin and morphine.

In most cases of accidental poisonings, children had taken a combination product of buprenorphine and naloxone (brand names such as Suboxone and Zubsolv).

But since the time of the study, Budnitz said, all brand-name versions of the product have been switched from bottles to blister packs. Generics are in the process of switching.

"An advantage of blister packs is that an adult doesn't have to remember to put the cap back on correctly," Budnitz said. The hope, he added, is that the new packaging for buprenorphine products will make a difference in children's accidental poisonings.

That ingredient stood out as particularly dangerous when the CDC looked at the number of Americans who get prescriptions a year. For every 100,000 people prescribed buprenorphine, 200 children were hospitalized for an accidental ingestion. By comparison, two children landed in the hospital for every 100,000 people prescribed Oxycontin (oxycodone).

Some of the other drug classes on the list included medications for diabetes, high blood pressure and depression. A number of those drugs are commonly used by older adults, Budnitz noted, so it's important for grandparents and other relatives, not just parents, to keep their medications away from young children.

That's true even if the drugs are in child-resistant packaging. "Child-resistant does not mean childproof," Budnitz said. "You still need to keep medications up and away and out of sight."

Switching more of the implicated drugs to blister packs could help, Budnitz said. But Yin pointed out that elderly adults can have difficulty opening blister packs, which is another consideration.

Budnitz agreed, and said the CDC is collaborating with others to design "innovative packaging" that better protects children, without making it difficult for older adults to take needed medications.

More information

The U.S. Food and Drug Administration has tips on preventing accidental overdoses.

www.healthday.com
Copyright © 2014 HealthDay. All rights reserved.